Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 219, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2011, 10:44 AM CDT for Marshall County, Washington County, Kansas. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2011, 10:44 AM CDT (15:44 UTC)
- Expired
- Aug 7, 2011, 11:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 10:58 AM CDT | HAIL 1 | 2 W Hanover, KS | NICKEL TO QUARTER SIZE. |
| Aug 7, 11:00 AM CDT | HAIL 0.75 | 7 Ne Washington, KS | MINOR CORN CROP DAMAGE ALSO REPORTED DUE TO HAIL. |
| Aug 7, 11:09 AM CDT | HAIL 1 | Hanover, KS | |
| Aug 7, 11:24 AM CDT | HAIL 1 | 1 S Hanover, KS | HAIL FELL TO THE GROUND FOR 10 MINS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -540 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
249
WUUS53 KTOP 071544
SVRTOP
KSC117-201-071630-
/O.NEW.KTOP.SV.W.0219.110807T1544Z-110807T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1044 AM CDT SUN AUG 7 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
WEST CENTRAL MARSHALL COUNTY IN NORTHEAST KANSAS...
* UNTIL 1130 AM CDT
* AT 1043 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF HOLLENBURG...OR 6 MILES NORTHEAST OF WASHINGTON...MOVING
SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
WASHINGTON...
HANOVER...
BREMEN...
GREENLEAF...
BARNES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS WARNING REPLACES THE WARNING PREVIOUSLY ISSUED FOR THESE
COUNTIES.
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3980 9663 3966 9699 3993 9716 4001 9700
4001 9693
TIME...MOT...LOC 1544Z 326DEG 19KT 3990 9699
WIND...HAIL 60MPH 1.50IN
$$2 follow-up statements
973 WWUS53 KTOP 071616 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1116 AM CDT SUN AUG 7 2011 KSC117-201-071630- /O.CON.KTOP.SV.W.0219.000000T0000Z-110807T1630Z/ MARSHALL-WASHINGTON- 1116 AM CDT SUN AUG 7 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR EAST CENTRAL WASHINGTON AND WEST CENTRAL MARSHALL COUNTIES... AT 1111 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF HANOVER...OR 10 MILES WEST OF MARYSVILLE...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... BARNES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3987 9701 3995 9685 3980 9663 3969 9691 TIME...MOT...LOC 1616Z 304DEG 17KT 3982 9681 WIND...HAIL 60MPH 1.25IN $$
726 WWUS53 KTOP 071627 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1127 AM CDT SUN AUG 7 2011 KSC117-201-071638- /O.EXP.KTOP.SV.W.0219.000000T0000Z-110807T1630Z/ MARSHALL-WASHINGTON- 1127 AM CDT SUN AUG 7 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON AND WEST CENTRAL MARSHALL COUNTIES WILL EXPIRE AT 1130 AM CDT... AT 1128 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 1130 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3987 9701 3995 9685 3980 9663 3969 9691 TIME...MOT...LOC 1628Z 304DEG 17KT 3979 9675 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:25 AM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 7, 6:25 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 625 AM CDT SUN AUG 7 2011 .DISCUSSION... ACTIVE NEAR ZONAL FLOW ACROSS THE CENTRAL PLAINS WITH MULTIPLE MCS'S/CONVECTIVE CLUSTERS BEING GENERATED FROM SHORTWAVE TROUGHS/OUTFLOW BOUNDARIES/FRONTS AND VARYING DEGREES OF WARM ADVECTION. THE CLOSEST CONVECTION TO OUR COUNTY WARNING AREA (CWA) WAS OCCURRING WITHIN WEAK WARM AIR ADVECTION ABOVE OLD OUTFLOW BOUNDARIES ACROSS SOUTHEAST NEBRASKA AND NEAR INTERSECTION OF OUTFLOW BOUNDARIES IN WEST CENTRAL MO. THE FORCING FROM THESE MESOSCALE PROCESSES SHOULD DECREASE THROUGH THE MORNING HOURS BUT WILL LEAVE CHANCE POPS EAST AND NORTHEAST AND LOWER TO SLIGHT CHANCE WESTERN COUNTIES WITH THE APPROACH OF WEAKENING CONVECTION FROM THE NORTHWEST. FRONT TO THE NORTH IN NEBRASKA WILL SETTLE SOUTHWARD TO NEAR THE NORTHERN BORDER OF THE CWA. WITH INCREASED CONVERGENCE AND HEATING/DESTABILIZATION THIS AREA WOULD ALSO BE FAVORED FOR AFTERNOON DEVELOPMENT AND WILL KEEPER THE HIGHER CHANCE POPS NORTHERN COUNTIES THIS AFTERNOON TO ONLY A SLIGHT CHANCE SOUTH WITH REMNANT OUTFLOW BOUNDARIES STILL LINGERING. ALTHOUGH MORNING OUTFLOWS ARE PLAYING HAVOC WITH SFC DEWPOINTS...FEEL THE LOW TO MIDDLE 70S WILL BE COMMON ACROSS THE CWA SOUTH TO NORTH RESPECTIVELY. THIS SHOULD PRODUCE HEAT INDICES IN THE 102 TO 107 DEGREE RANGE. WILL THEREFORE KEEP THE HEAT ADVISORY GOING FOR THE ENTIRE CWA UNTIL THIS EVENING. TONIGHT...CONVERGENCE ALONG AND NORTH OF THE BOUNDARY ACROSS THE CWA WILL INCREASE WITH THE INCREASE IN THE LLVL WIND FIELD. WITH AMPLE INSTABILITY IN PLACE...INCREASING SHEAR AND APPROACH OF ANOTHER SHORTWAVE TROUGH FROM THE NORTHWEST (AND ITS ASSOCIATED CONVECTION)...APPEARS MCS DEVELOPMENT WILL CONTINUE THROUGH THE EVENING ACROSS MUCH OF THE CWA BEFORE SHIFTING EAST AND SOUTHEAST OVERNIGHT WITH LOCALLY HEAVY RAINFALL IN SOME AREAS. COULD SEE A REPEAT ALONG THE FRONT MONDAY AFTERNOON AND NIGHT...ALTHOUGH MAY OCCUR FURTHER SOUTH AND EAST ACROSS THE CWA AND EXITING THE AREA EARLIER IN THE NIGHT. EITHER WAY...HIGHS ON MONDAY WILL RANGE FROM THE UPPER 80S NORTH TO LOWER 90S SOUTH...WITH HEAT INDICES LOW ENOUGH TO NOT WARRANT ANY HEAT HEADLINES. THE FRONT WILL SINK SOUTHWARD AND ALLOW FOR COOLER AND DRIER AIR TO OVERSPREAD THE ENTIRE CWA ALONG WITH A DRY FCST. WITH HIGHS IN THE MIDDLE TO UPPER 80S AND NORTH WINDS. HOWEVER INCREASING WAA WITH BUILDING HEIGHTS WILL INTERACT WITH A SERIES OF SHORTWAVE TROUGHS MOVING THROUGH WEST NORTHWEST FLOW TO KEEP THE WEATHER PATTERN RATHER UNSETTLED WITH THE CHANCE FOR MORE SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK WITH HIGHS BACK IN THE UPPER 80S AND LOWER 90S. 63 && .AVIATION... VFR CONDITIONS ARE EXPECTED THROUGH THE FIRST 12 HOURS OF THE TAF WITH INCREASING UNCERTAINTY BEYOND 00Z. TS TO THE NORTHEAST WILL PRODUCE NORTHEAST WINDS AND A FEW CLOUDS AROUND 3500 FT THROUGH LATE MORNING WITH WINDS TURNING TOWARD THE SOUTHEAST BY AFTERNOON. TS ARE LIKELY BY LATE AFTERNOON OR EARLY EVENING...BUT LITTLE CONFIDENCE IN PLACEMENT OF TS SO HAVE HIGHLIGHTED TIMING WITH CB GROUP. LARGE TS COMPLEX MAY AFFECT ALL TAF SITES AFTER 06Z BUT WITH SOME UNCERTAINTY IN PLACEMENT OF TS...HAVE HIGHLIGHTED WITH A VCTS GROUP AND MAINTAINED VFR CIG/VIS THROUGHOUT THE PERIOD. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ008>012-020>024- 026-034>040-054>056-058-059. &&
Hazardous weather outlook, Aug 7, 5:05 AM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 505 AM CDT SUN AUG 7 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-081015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 505 AM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...MAINLY NORTH OF I 70. A BETTER CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS THE ENTIRE AREA TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70 THIS EVENING AND ACROSS THE REMAINDER OF THE AREA OVERNIGHT. STRONG GUSTY WINDS TO AROUND 60 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS MAY ACCOMPANY THE STRONGER STORMS. LOCALLY VERY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH SOME OF THE THUNDERSTORMS. A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM TODAY FOR ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS FOR HEAT INDICES COMMONLY IN THE 103 TO 107 DEGREE RANGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WITH THE EXCEPTION OF TUESDAY...THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE MIDDLE AND END OF THE WEEK FOR MOST OF THE AREA. STRONG GUSTY WINDS AND SOME LOCALIZED FLOODING FROM THE HEAVY RAINFALL WILL BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING TO THE NORTH OF INTERSTATE 70.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:43 AM CDT | Special Weather Statement | TOP | Brown | 32 min |
| Aug 7, 10:24 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 51 min |
| Aug 7, 10:48 AM CDT | Special Weather Statement | TOP | Cloud | 42 min |
| Aug 7, 11:12 AM CDT | Special Weather Statement | TOP | Clay, Cloud | 48 min |
| Aug 7, 11:58 AM CDT | Special Weather Statement | TOP | Marshall | 47 min |
| Aug 7, 12:43 PM CDT | Special Weather Statement | TOP | Pottawatomie | 32 min |
| Aug 7, 12:50 PM CDT | Special Weather Statement | TOP | Jackson | 25 min |
| Aug 7, 1:02 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 28 min |
| Aug 7, 1:23 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 37 min |
| Aug 7, 2:01 PM CDT | Special Weather Statement | TOP | Shawnee | 29 min |
| Aug 7, 2:21 PM CDT | Special Weather Statement | TOP | Douglas | 24 min |
| Aug 7, 2:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 27 min |
| Aug 7, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.